Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Goodland, KS

May 31, 2006Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 31, 2006, 7:23 PM MDT for Sherman County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 7:23 PM MDT (01:23 UTC)
Expired
May 31, 2006, 11:30 PM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:45 PM MDTFLASH FLOODGoodland, KSSHORES BROTHERS HARDWARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 010129
FFWGLD
KSC181-010530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF GOODLAND

* UNTIL 1130 PM MDT

* AT 720 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING IN THE TOWN OF GOODLAND. 16TH AND 17TH STREETS IN         
  GOODLAND HAVE BEEN BLOCKADED ON BROADWAY AND MAIN STREET DUE TO    
  FLASH FLOODING. A RESTAURANT ON 17TH STREET IS ALREADY BEING       
  FLOODING. OTHER BUILDINGS ON MAIN STREE ARE BEING THREATENED. CARS 
  HAVE STALLED IN THE FLOODED AREA. 

* ADDITIONAL THUNDERSTORMS ARE MOVING FROM THE WEST AND WILL AFFECT
  THE TOWN OF GOODLAND.

ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO ONE INCH WILL OCCUR. 
THIS WILL CAUSE ADDITIONAL FLOODING AND MAKE CURRENT FLOODING 
CONDITIONS WORSE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182

$$

BULLER
2 follow-up statements
000 
WGUS73 KGLD 010252
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT WED MAY 31 2006

KSC181-010530-
SHERMAN KS-
846 PM MDT WED MAY 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
CENTRAL SHERMAN COUNTY...

AT 845 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
FLASH FLOODING IN SOUTHERN GOODLAND IN AN AREA BOUNDED BY 16TH AND 
17TH STREETS AND MAIN AND BROADWAY. AN ADDITIONAL BUSINESS REPORTED 
FLOODING AROUND 745 PM MDT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODLAND

LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE THROUGH 10 PM. 
ADDITIONAL RAINFALL AMOUNTS OF A QUARTER INCH ARE POSSIBLE IN THIS 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182

$$

BULLER
000 
WGUS73 KGLD 010530
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 PM MDT WED MAY 31 2006

KSC181-010535-
SHERMAN KS-
1125 PM MDT WED MAY 31 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT(1230 AM CDT)
FOR CENTRAL SHERMAN COUNTY...

RAINFALL HAS COME TO AN END ACROSS CENTRAL SHERMAN COUNTY...AND 
SIGNIFICANT RAINFALL ACCUMULATIONS ARE NOT EXPECTED OVERNIGHT. 
REPORT ALSO INDICATE THAT THE FLOODING THAT OCCURRED EARLIER HAS 
ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

ALTHOUGH THE WATER HAS RECEDED...EXTRA CAUTION SHOULD BE USED WHEN 
TRAVELING AT NIGHT AS ROADS MAY HAVE BECOME DAMAGED BY THE WATER.

LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:29 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 31, 2:29 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 31 2006

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH
FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC.
MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS
VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE
ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO
HAVE BEEN PUSHED WELL SOUTH OF THE AREA.

AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE
AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID
LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH
DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT.
OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT.
THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM
BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW
LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE
UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING
BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM...
UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET.

TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL
MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS
FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE
LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS
BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE
MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF
CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE
AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF
IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS
CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT
WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST
FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO
PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY.
RAINFALL LOOKS TO IMPACT THAT AREA.

THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE
FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER.
WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND
REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY
SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE
SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE
SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE
MAXES.

FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE
DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST
SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN
PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT
QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE
LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT
CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON
GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY
OF SUN.

SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL
TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS
RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS
PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN.
IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING
THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO
PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID
WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE
WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY
COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES
THROUGH THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, May 31, 10:15 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT.
LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY
MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT
WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE
LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH
ANY STORMS LINGERING DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR
EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LOCKHART/JDK

In the hours before

Local storm report, May 31, 5:26 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FLAGLER                 39.29N 103.07W
05/31/2006  E0.88 INCH       KIT CARSON         CO   FIRE DEPT/RESCUE

&&

MLAMMERS
Local storm report, May 31, 5:35 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 S GOODLAND            39.31N 101.71W
05/31/2006  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, May 31, 6:04 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     16 N KIT CARSON         38.99N 102.80W
05/31/2006  E60 MPH          CHEYENNE           CO   NWS EMPLOYEE

&&

JMARTIN
Local storm report, May 31, 6:15 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GOODLAND                39.35N 101.71W
05/31/2006  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

MLAMMERS
Local storm report, May 31, 6:44 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             16 S BURLINGTON         39.07N 102.27W
05/31/2006  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, May 31, 7:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             13 N ARAPAHOE           39.04N 102.17W
05/31/2006  E0.88 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:01 PM MDTSevere Thunderstorm WarningGLDSherman59 min
May 31, 6:11 PM MDTSevere Thunderstorm WarningGLDWallace64 min
May 31, 6:52 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace53 min
May 31, 7:01 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
May 31, 7:12 PM MDTSevere Thunderstorm WarningGLDSherman29 min
May 31, 7:17 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min
May 31, 7:47 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita58 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.